Minnesota, 2016

Hail and Damaging Winds in Minnesota, June 12 to 13, 2016

June 12 to 13, 2016 · NWS MPX · 19 events in 10 counties and zones

During the afternoon of Sunday, June 12th, thunderstorms developed in northeast South Dakota, and moved east into west central Minnesota. These storms continued to move eastward into Stevens county where trees were blown down near Chokio.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

During the afternoon of Sunday, June 12th, thunderstorms developed in northeast South Dakota, and moved east into west central Minnesota. These storms continued to move eastward into Stevens county where trees were blown down near Chokio.

These storms eventually moved east-southeast across central Minnesota before weakening during the late afternoon and early evening in eastern Minnesota. Several reports of downed trees and power lines were noted with these storms, along with a few large hail reports.

Torrential rainfall was the main hazard by the evening as they slowed their eastward progress. Some of the higher rainfall totals include 4.24 inches at the Paynesville airport and 3.13 inches north of Hutchinson.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 12, 12:18 PM CST, 2 hours 24 minutes earlier.

Area forecast discussion, Jun 12, 12:18 PM CST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
118 PM CDT SUN JUN 12 2016

.SHORT TERM...(Today and tonight)
Issued at 404 AM CDT Sun Jun 12 2016

Today and tonight...Surface analysis early this morning shows a
surface low over western SD with its associated warm front
extended ESE through SD into southwestern MN and northeastern
IA. Its associated cold front then drops southwest through the
Rockies. Aloft, the peak of an upper level ridge is atop the
region though there is a noticeable buckle on the western side of
the ridge. It is along this small shortwave disturbance combined
with the northeastern advance of the warm front that convection
has broken out early this morning in the center of the WFO MPX
coverage area, aligned fairly well with the I-94 corridor. PWATS
are still in the 1.3-1.5 inch range, most of which is in the
middle to upper levels since dewpoint depressions are largely
10-15 degrees. As an example, MSP airport has picked up nearly one
inch of rain in about an hour's time from the storms that formed
overnight. These storms will last through daybreak but not much
beyond since the upper trough is shifting eastward with time. The
additional moisture put in place with these showers and their
alignment will play a part in expected convection later on today
along the warm front and ahead of the advancing cold front.
Insolation between a mixture of layered clouds will add to low-to-
mid level instability as dewpoints climb into the middle and upper
60s for central-western MN and into the upper 50s to lower 60s in
eastern MN and western WI. As the cold front advances, which will
enhance lift and be a main player since upper level support will
be limited to another weak buckling shortwave on the backside of
the departing ridge, convective temperatures will be achieved
which will start shower/thunderstorm development over the far
eastern Dakotas. These storms are then expected to march east
southeastward along the warm front, again along roughly an I-94
corridor, towards the Twin Cities and into southwestern WI. There
is some minor uncertainty in exact placement of storms and minor
timing issues but confidence is high enough such that POPs can be
increased to the 80-90 percent range by tonight. For severe storm
potential, the main hazards will be large hail and damaging winds
mainly due to the weak support aloft and outflow-boundary-driven
nature of the storms. However, there is a non-zero chance of a
tornadic threat for storms that perpetuate in the vicinity of the
warm front. The storms will progress southeastward through the
overnight hours, impacting much of the coverage area, with weak,
if any, storms left over in southeastern portions of the coverage
area by daybreak Monday morning. Regarding temperatures, most
locations will start out in the lower 60s (in western WI) to the
lower 70s (in western MN). Highs will then top out in the upper
70s (in western WI) to the lower 90s (in western MN). The cold
front will not make a complete progression through the coverage
area until tomorrow so low temperatures tomorrow night will be
mild, generally in the 60s to lower 70s.

.LONG TERM...(Monday through Saturday)
Issued at 404 AM CDT Sun Jun 12 2016

By 12Z tomorrow morning, the frontal boundary will be positioned
from northwest WI through south central MN with decaying showers
and thunderstorms becoming more scattered in nature advancing
southeast. So, continue to carry pops along and ahead of the front
in the 12Z- 18Z time period tomorrow as we work that front out of
the area. A tease of high pressure will come in behind the front
Monday, with clearing skies likely at least across western MN.
But, a shortwave trough across the southwest CONUS will amplify
and advance northeast into the Upper Midwest by Tuesday night.
Still expect widespread showers and thunderstorms to develop out
ahead of the trough on Tuesday into Wednesday with 1-3" rainfall
amounts still looking good.

The Upper Midwest still looks to be north of the best combination
of instability and shear for this system. A marginal risk of
severe weather does extend into far southern MN, with a slight
risk of severe weather maintained well to our south where stronger
instability and shear will be at play Tuesday afternoon.

The exit speed of this system looks even faster now, so the main
change with this forecast package was to reduce pops faster on the
back side Wednesday and Wednesday night, with a completely dry
forecast in store for Thursday.

Beyond Thursday, the upper ridge looks to maintain itself across
the Upper Midwest as a deep trough/upper low remains parked over
the Pacific Northwest. This will provide the region with warm and
dry conditions, but we do have a slight chance of thunderstorms
working into western MN this weekend along a frontal boundary that
the GFS wants to push through. The ECMWF is dry during that period
though, so will look for better continuity and agreement in the
next few model cycles.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 118 PM CDT Sun Jun 12 2016

Confidence is increasing in thunderstorm evolution this evening,
so started narrowing windows for thunder at TAFs. Based timing on
the HRRR and HopWRF. Expect TSRA into AXN around 23z and the Twin
Cities around midnight. RWF looks to be near the southern edge of
the line that develops, so removed the tempo there and went with a
vcts. By the time this reaches EAU, confidence decreases
considerably on what will be left of the line, so just have a
period of -shra late tonight. Other concern for late tonight into
Monday morning is the threat for MVFR cigs to develop behind the
cold front. There was extensive stratus deck this morning across
the western Dakotas, but SREF MVFR probs are greatest
tonight/Monday morning over northern MN. NAM soundings support
some MVFR cigs developing, though later than what LAMP guidance
has and followed the slower NAM timing for bringing MVFR cigs in
with IFR cigs possible depending on where and how much rain a
terminal sees.

KMSP...MVFR cigs that came up from moist air emanating from heavy
rains overnight down toward Red Wing have broken up and we will
maintain prevailing VFR conditions until MSP gets behind the front
Monday morning. Short range models are beginning to hone in on
TSRA threat for MSP, with strong clustering in reflectivity
guidance with storms rolling through between 5z and 7z. Confidence
in MVFR cigs Monday morning not as high as we have with TSRA
tonight, but the fact that we are expecting a round of storms to
moisten things up does support the development of lower
stratus/statocu behind the front.

/OUTLOOK FOR KMSP/
TUE...MVFR SHRA/TSRA likely by afternoon. Wind E 5-10 kts.
WED...MVFR SHRA/TSRA likely in morning. Becoming VFR in afternoon.
      Wind S 5-10 kts...becoming NW.
THU...VFR. NE 5-10 kts.

&&

.MPX Watches/Warnings/Advisories...
WI...None.
MN...None.
&&

UPDATE...JPC
SHORT TERM...JPC
LONG TERM...SPD
AVIATION...MPG
Hazardous weather outlook, Jun 12, 8:28 AM CST, 6 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
928 AM CDT SUN JUN 12 2016

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
131430-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
928 AM CDT SUN JUN 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO SWEEP ACROSS
CENTRAL AND SOUTHERN MINNESOTA INTO WESTERN WISCONSIN LATE THIS
AFTERNOON THROUGH TONIGHT. THUNDERSTORMS WILL START IN THE RED
RIVER VALLEY BY LATE THIS AFTERNOON...THEN PROCEED SOUTHEAST THIS
EVENING INTO THE EARLY MORNING HOURS. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS IN WESTERN AND CENTRAL MINNESOTA WITH A
MARGINAL RISK OF SEVERE THUNDERSTORMS IN EASTERN MINNESOTA INTO
WESTERN WISCONSIN. THE MAIN HAZARD WILL BE DAMAGING WINDS. SOME
STORMS MAY ALSO CONTAIN VERY HEAVY RAIN...FREQUENT CLOUD TO
GROUND LIGHTNING...AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SLOW MOVING LOW PRESSURE SYSTEM WILL SPREAD INTO MINNESOTA AND
WISCONSIN TUESDAY AND WEDNESDAY ACCOMPANIED BY A SEVERAL PERIODS
OF SHOWERS AND THUNDERSTORMS. THE THREAT FOR SEVERE WEATHER
DURING THESE DAYS IS LOW AT THIS TIME...BUT THERE IS A THREAT FOR
HEAVY RAIN WHICH COULD LEAD TO FLOODING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, Jun 12, 8:54 AM CST, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
954 AM CDT SUN JUN 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     HEAVY RAIN       2 S RED WING            44.55N 92.60W
06/12/2016  M3.22 INCH       GOODHUE            MN   MESONET

            MESONET STATION RED WING 2S /D6658/ UPDATED
            TOTAL AS OF 830 AM. .

&&

MKM
Local storm report, Jun 12, 9:17 AM CST, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1017 AM CDT SUN JUN 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       6 WSW RIVER FALLS       44.83N 92.73W
06/12/2016  M2.08 INCH       PIERCE             WI   CO-OP OBSERVER

            CO-OP OBSERVER STATION RIVER FALLS
            (KINNICKINIC R) /RFSW3/.

&&

MKM

The radar

The Aberdeen radar (KABR), 193 km away, was scanning. The volume nearest the first event began at 20:42 UTC.

Open the radar archive at this moment

Event by event

8 heavy rain, 6 thunderstorm wind, 3 funnel cloud, 2 hail. Local standard time, as filed.

Funnel Cloud, Stevens

When
June 12, 2:42 PM CST
Where
Stevens County, 3.56 mi NE of Donnelly
Reported by
Storm Chaser
Coordinates
45.730, -95.960

Heavy Rain, Hennepin

When
June 12, 3:00 PM CST to 6:00 PM CST
Where
Hennepin County, 2.29 mi NNW of Brooklyn Park
Reported by
CoCoRaHS
Coordinates
45.150, -93.350

A rainfall report of 2.80 inches occurred north of Brooklyn Park in less than 6 hours.

Funnel Cloud, Stevens

When
June 12, 3:05 PM CST
Where
Stevens County, 2.51 mi ESE of Chokio
Reported by
Law Enforcement
Coordinates
45.570, -96.130

Thunderstorm Wind, Stevens

When
June 12, 3:05 PM CST
Where
Stevens County, 2.51 mi ESE of Chokio
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.570, -96.130

A large tree fell down east of Chokio that took down power lines.

Thunderstorm Wind, Stevens

When
June 12, 3:10 PM CST
Where
Stevens County, 2.56 mi NNE of Chokio
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
45.616, -96.168

A few trees were toppled north of Chokio.

Heavy Rain, Meeker

When
June 12, 4:00 PM CST to 10:00 PM CST
Where
Meeker County, 4.15 mi S of Litchfield
Reported by
Mesonet
Coordinates
45.070, -94.530

A rainfall report of 2.76 inches occurred south of Litchfield in less than 6 hours.

Heavy Rain, Stearns

When
June 12, 4:00 PM CST to 10:00 PM CST
Where
Stearns County, Paynesville Arpt
Reported by
AWOS
Coordinates
45.370, -94.750

A rainfall report of 4.24 inches occurred at the Paynesville airport in less than 6 hours.

Hail, Pope

When
June 12, 4:03 PM CST
Where
Pope County, 2.6 mi ESE of Farwell
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
45.733, -95.572

Funnel Cloud, Pope

When
June 12, 4:10 PM CST
Where
Pope County, 4.01 mi SE of Sedan
Reported by
Trained Spotter
Coordinates
45.540, -95.190

Thunderstorm Wind, Douglas

When
June 12, 4:20 PM CST
Where
Douglas County, 2.73 mi ENE of Alexandria
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.901, -95.332

A large tree blew down over a road east of Alexandria, near Lake Geneva.

Hail, Pope

When
June 12, 4:25 PM CST to 4:30 PM CST
Where
Pope County, 0.97 mi E of Glenwood to 4.55 mi N of Glenwood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.650, -95.380

Thunderstorm Wind, Stearns

When
June 12, 4:35 PM CST to 4:37 PM CST
Where
Stearns County, 0.37 mi W of Brooten to Brooten
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
45.499, -95.127

Numerous large tree branches blew down in Brooten, some as large as 12 inches in diameter.

Heavy Rain, McLeod

When
June 12, 5:00 PM CST to 11:00 PM CST
Where
McLeod County, 1.38 mi N of Hutchinson
Reported by
CoCoRaHS
Coordinates
44.900, -94.370

A rainfall report of 3.13 inches occurred north of Hutchinson in less than 6 hours.

Thunderstorm Wind, Chippewa

When
June 12, 6:00 PM CST
Where
Chippewa County, 1.2 mi NE of Montevideo Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
44.980, -95.680

There was wind damage to a pole barn, and two 18-wheelers were blown off the road, northeast of Montevideo.

Heavy Rain, Washington

When
June 12, 6:00 PM CST to June 13, 12:00 AM CST
Where
Washington County, 1.2 mi SE of Mahtomedi
Reported by
Trained Spotter
Coordinates
45.060, -92.950

A rainfall report of 2.70 inches occurred southeast of Mahtomedi in less than 6 hours.

Heavy Rain, Washington

When
June 12, 6:00 PM CST to June 13, 12:00 AM CST
Where
Washington County, 0.85 mi SE of Stillwater
Reported by
CoCoRaHS
Coordinates
45.060, -92.820

A rainfall report of 2.89 inches occurred southeast of Stillwater in less than 6 hours.

Heavy Rain, Washington

When
June 12, 6:00 PM CST to June 13, 12:00 AM CST
Where
Washington County, 0.98 mi E of Stillwater
Reported by
CoCoRaHS
Coordinates
45.070, -92.810

A rainfall report of 3.44 inches occurred east of Stillwater in less than 6 hours.

Heavy Rain, Washington

When
June 12, 6:00 PM CST to June 13, 12:00 AM CST
Where
Washington County, 0.49 mi E of Willernie
Reported by
CoCoRaHS
Coordinates
45.050, -92.970

A rainfall report of 2.97 inches occurred east of Willernie in less than 6 hours.

Thunderstorm Wind, Redwood

When
June 12, 7:57 PM CST
Where
Redwood County, 4.75 mi NNW of Delhi
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
44.639, -95.219

Several large tree branches, up to six inches in diameter, were severed near County Road 6, north of Delhi.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 629198, 641403, 629199, 629525, 629522, 641404, 641406, 629202, 629200, 629523, 629203, 629524, 641407, 629526, 641405, 641408, 641409, 641410, 629546.